The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Abstract & Commentary
Synopsis: Antibiotics may lead to severe/fatal pseudomembranous colitis despite negative tests for toxin and "negative" cultures.
Source: Johnson S, et al. Ann Intern Med. 2001;135:434-438.
An 86-year-old man with multiple cardiopulmonary problems was admitted to a tertiary hospital for apparent inflammatory bowel disease with refractory diarrhea, fever, and leucocytosis. His stool had been tested for Clostridium difficile toxin with negative results, but culture was positive for C difficile. However, the isolate was tested as negative for toxin. Although colonoscopy findings were suspicious for antibiotic colitis, the diagnosis was dismissed due to 2 additional stool specimens that tested negative for toxin A despite the presence of an apparent nontoxigenic strain of C difficile. Steroid treatment was started for suspected IBD, but the patient died of cardiopulmonary arrest. Later postmortem studies revealed that a toxin variant was produced by the C difficile strain, but this was not recognized by the clinically available toxin test. In a telephone survey, Johnson and colleagues found that 46% of queried hospital laboratories used only the immunoassay for toxin A to detect C difficile (similar results found in a study in the United Kingdom in 243 laboratories).
Comment by Malcolm Robinson, MD, FACP, FACG
Had the stool specimens been tested with an in vivo cytotoxin test, the correct diagnosis would have been made. In hospitals where such testing is not available, it is critically important to remember that C difficile- induced diarrhea may be present in patients despite negative standard test results for C difficile toxin.
Dr. Robinson, Medical Director, Oklahoma Foundation for Digestive Research; Clinical Professor of Medicine, University of Oklahoma College of Medicine, Oklahoma City, is Associate Editor of Internal Medicine Alert.